Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 166, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 9, 2005, 6:12 PM CDT for Osborne County, Smith County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 6:12 PM CDT (23:12 UTC)
- Expired
- Jun 9, 2005, 7:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 5:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3849 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 9.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 092313 SVRGID KSC141-183-100015- /O.NEW.KGID.SV.W.0166.050609T2312Z-050610T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 612 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS SMITH COUNTY IN NORTH CENTRAL KANSAS * UNTIL 715 PM CDT * AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF KENSINGTON TO 8 MILES SOUTHWEST OF ALTON...OR FROM 20 MILES NORTHEAST OF PHILLIPSBURG TO 30 MILES SOUTHEAST OF PHILLIPSBURG...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ALTON AT 620 PM CDT... KENSINGTON AT 625 PM CDT... ATHOL AT 635 PM CDT... GAYLORD AT 640 PM CDT... HARLAN AT 645 PM CDT... PEOPLE IN SMITH AND OSBORNE COUNTIES SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LARGE...DAMAGING HAIL THE SIZE OF BASEBALLS IS POSSIBLE. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 70 MPH ARE LIKELY.THIS IS A VERY DANGEROUS SITUATION. TAKE COVER IMMEDIATELY. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY. REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM CDT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. LAT...LON 3913 9903 3999 9905 3999 9851 3913 9850 $$ HEINLEIN
1 follow-up statement
000
WWUS53 KGID 092331
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
629 PM CDT THU JUN 9 2005
KSC183-092339-
/O.CAN.KGID.SV.W.0166.000000T0000Z-050610T0015Z/
SMITH KS-
629 PM CDT THU JUN 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR SMITH COUNTY IS CANCELLED...
...A TORNADO WARNING REMAINS IN EFFECT...
THIS STORM HAS A HISTORY OF PRODUCING TORNADOS. THIS IS A DANGEROUS
SITUATION AS THE TORNADOES HAVE BEEN WRAPPED BY RAIN AND ARE
DIFFICULT TO SEE.
LAT...LON 3950 9902 3951 9903 3955 9903 3955 9903
3955 9851 3914 9850 3914 9902
$$
KSC141-100015-
/O.CON.KGID.SV.W.0166.000000T0000Z-050610T0015Z/
OSBORNE KS-
629 PM CDT THU JUN 9 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
OSBORNE COUNTY...
AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 33 MILES NORTH OF PORTIS TO 6 MILES SOUTH
OF ALTON...MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
OSBORNE AT 655 PM CDT...
DOWNS AT 715 PM CDT...
LAT...LON 3950 9902 3951 9903 3955 9903 3955 9903
3955 9851 3914 9850 3914 9902
$$
LEWISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:21 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 9, 3:21 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUN 9 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY MORNING. GENERALLY THE SAME PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH CONVECTIVE DEVELOPMENT FROM LAST NIGHT. WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY AND LAST NIGHT. NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+ INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER. WHILE MOST RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE PROBLEMATIC. THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING. THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING. FOR NOW HAVE PRETTY MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED FORECASTS. .LONG TERM...12Z SUNDAY THROUGH FRIDAY. SHORTWAVES CONTINUE TO MOVE INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH ON SUNDAY. THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS UNTIL THE ENTIRE SYSTEM PASSES. DEPENDING ON HOW FAST THE SYSTEM MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA. THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY. CONVECTION FROM THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES. KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS COUNTIES. && LEWIS/KING
Hazardous weather outlook, Jun 9, 12:07 PM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1207 PM CDT THU JUN 9 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1207 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A FEW ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL THAT COULD CAUSE FLOODING. THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN CAUSING FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) WESELY
In the hours before
Local storm report, Jun 9, 5:32 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
532 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG DAMAR 39.32N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
APPARENT REAR FLANK DOWNDRAFT BETWEEN PALCO AND DAMAR
SNAPPED OFF POWER POLES.
&&
LEWISLocal storm report, Jun 9, 5:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0520 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS AMATEUR RADIO
4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.
0520 PM TORNADO PALCO 39.25N 99.56W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0535 PM TORNADO 5 NW ZURICH 39.28N 99.50W
06/09/2005 ROOKS KS TRAINED SPOTTER
DISTANCE ESTIMATED
0535 PM TORNADO 6 SE STOCKTON 39.37N 99.19W
06/09/2005 ROOKS KS EMERGENCY MNGR
TORNADO W/DEBRIS REPORTED
&&
MONTEFUSCOLocal storm report, Jun 9, 5:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR STOCKTON REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0520 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS AMATEUR RADIO
4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.
0520 PM TORNADO PALCO 39.25N 99.56W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0535 PM TORNADO 5 NW ZURICH 39.28N 99.50W
06/09/2005 ROOKS KS TRAINED SPOTTER
DISTANCE ESTIMATED
0535 PM TORNADO 6 SW STOCKTON 39.37N 99.19W
06/09/2005 ROOKS KS EMERGENCY MNGR
TORNADO W/DEBRIS REPORTED
&&
MONTEFUSCOSpecial weather statement, Jun 9, 5:49 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 549 PM CDT THU JUN 9 2005 KSZ006>007-018>019-NEZ039>041-046>049-061>064-073>077-083>087-100400- JEWELL KS-MITCHELL KS-OSBORNE KS-SMITH KS-ADAMS NE- BUFFALO NE-CLAY NE-FILLMORE NE-FRANKLIN NE-GREELEY NE- HALL NE-HAMILTON NE-HARLAN NE-HOWARD NE-KEARNEY NE- MERRICK NE-NANCE NE-NUCKOLLS NE-PHELPS NE-POLK NE- SHERMAN NE-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 444 UNTIL 1100 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS IN NORTH CENTRAL KANSAS THIS WATCH INCLUDES 7 COUNTIES CLOUD JEWELL MITCHELL OSBORNE OTTAWA REPUBLIC SMITH IN CENTRAL NEBRASKA THIS WATCH INCLUDES 6 COUNTIES GREELEY HOWARD MERRICK NANCE SHERMAN VALLEY IN EAST CENTRAL NEBRASKA THIS WATCH INCLUDES 2 COUNTIES POLK YORK IN SOUTH CENTRAL NEBRASKA THIS WATCH INCLUDES 13 COUNTIES ADAMS BUFFALO CLAY FILLMORE FRANKLIN HALL HAMILTON HARLAN KEARNEY NUCKOLLS PHELPS THAYER WEBSTER INCLUDING THE CITIES OF CONCORDIA...GRAND ISLAND...HASTINGS... HOLDREGE...KEARNEY AND YORK.
Local storm report, Jun 9, 5:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
553 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TORNADO 6 N ZURICH 39.32N 99.43W
06/09/2005 ROOKS KS TRAINED SPOTTER
&&
MONTEFUSCOLocal storm report, Jun 9, 5:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL S HOLBROOK 40.30N 100.01W
06/09/2005 1.00 INCH FURNAS NE PUBLIC
0554 PM TORNADO 2 SW STOCKTON 39.42N 99.30W
06/09/2005 ROOKS KS STORM CHASER
2 RAIN WRAPPED TORNADOES SPOTTED
&&
MONTEFUSCOThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:41 PM CDT | Tornado Warning | GID | Rooks | 64 min |
| Jun 9, 5:43 PM CDT | Tornado Warning | GID | Rooks | 68 min |
| Jun 9, 5:53 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 34 min |
| Jun 9, 6:08 PM CDT | Tornado Warning | GID | Phillips | 48 min |
| Jun 9, 6:21 PM CDT | Tornado Warning | GID | Smith | 54 min |
| Jun 9, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 89 min |
| Jun 9, 6:46 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 89 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.